Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Oct 23, 2010, 8:32 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2010, 8:32 PM CDT (01:32 UTC)
- Expired
- Oct 23, 2010, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 9:05 PM CDT | FLASH FLOOD | 4 Sw Sheldon, IA | ROADS FLOODED FROM SHELDON TO SOUTHWEST OF SHELDON WITH TRAFFIC GREATLY SLOWED. SPOTTER DID NOT CROSS ONE FLOODED AREA THAT APPEARED TOO DEEP. WATER PONDING IN YARDS. |
| Oct 23, 9:15 PM CDT | FLASH FLOOD | Sheldon, IA | STREET FLOODING IN SHELDON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
944 WGUS53 KFSD 240132 FFWFSD IAC141-167-240430- /O.NEW.KFSD.FF.W.0077.101024T0132Z-101024T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT SAT OCT 23 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SIOUX COUNTY IN NORTHWEST IOWA NORTHWESTERN O'BRIEN COUNTY IN NORTHWEST IOWA * UNTIL 1130 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.RADAR ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN IN MUCH OF THE AREA. ADDITIONAL STORMS WITH HEAVY RAN ARE EXPECTED TO MOVE OVER THE AREA THIS EVENING. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ARCHER...HOSPERS...SANBORN AND SHELDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4325 9557 4299 9588 4308 9605 4326 9580 $$ WILLIAMS
2 follow-up statements
984 WGUS73 KFSD 240237 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 937 PM CDT SAT OCT 23 2010 IAC141-167-240430- /O.CON.KFSD.FF.W.0077.000000T0000Z-101024T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX IA-O'BRIEN IA- 937 PM CDT SAT OCT 23 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN O'BRIEN AND EASTERN SIOUX COUNTIES UNTIL 1130 PM CDT... AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO MOVE ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAD FALLEN IN MANY AREAS. SHORTLY AFTER 9 PM...STREE FLOODING WAS REPORTED FROM SHELDON TO 4 MILES SOUTHWEST OF SHELDON. TRAINING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARCHER...HOSPERS...SANBORN AND SHELDON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE ALSO SUBJECT TO FLOODING. && LAT...LON 4325 9557 4299 9588 4308 9605 4326 9580 $$ WILLIAMS
941 WGUS73 KFSD 240426 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1126 PM CDT SAT OCT 23 2010 IAC141-167-240440- /O.EXP.KFSD.FF.W.0077.000000T0000Z-101024T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIOUX IA-O'BRIEN IA- 1126 PM CDT SAT OCT 23 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN O'BRIEN AND EASTERN SIOUX COUNTIES WILL BE ALLOWED TO EXPIRE AT 1130 PM CDT... THE HEAVIEST RAINS HAVE MOVED OUT OF THE AREA AND ADDITIONAL FLASH FLOODING IS NOT EXPECTED. HOWEVER...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGH 1 AM AND WILL PRODUCE MODERATE RAIN AT TIMES. LAT...LON 4325 9557 4299 9588 4308 9605 4326 9580 $$ CJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 8:20 PM CDT, 12 minutes earlier.
Area forecast discussion, Oct 23, 8:20 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT SAT OCT 23 2010 .DISCUSSION... CLUSTER OF THUNDERSTORMS DEVELOPED OVER NORTHWEST IOWA LATE THIS AFTERNOON AND ARE CONTINUING THIS EVENING. MOST OF THE STRONGER UPDRAFTS HAVE WANED AS THE SUN SET...BUT STILL SOME DECENT UPDRAFTS...BUT CORES ARE POPULATED BY 50 TO 60 DBZ VERSUS THE EARLIER 60 TO 70 DBZ CORES THAT WERE PUTTING OUT PEA TO QUARTER SIZED HAIL. SO...LOOKS LIKE STORMS ARE TRANSITIONING TO MORE OF A HEAVY RAIN THREAT...BUT WITH ONLY MARGINAL UPPER LEVEL SUPPORT AND INSTABILITY SLOWLY SHIFTING EASTWARD...EXPECT ADDITIONAL DEVELOPMENT TO CONTINUE TO SLOWLY WEAKEN. A COUPLE OF LEFT MOVING STORMS IN SOUTHWEST MINNESOTA COULD STILL APPROACH QUARTER SIZED HAIL FOR THE NEXT HOUR OR SO...BUT EXPECT THEM TO TREND DOWNWARD AS WELL AFTER THAT. LOWS MAINLY IN THE 50S STILL LOOKS GOOD UNDER WARM AND HUMID AIR MASS. /08 && .AVIATION... CONVECTIVE AVIATION HAZARDS ASSOCIATED WITH TSTMS EXTREME SERN SD/NWRN IA INTO PART OF SWRN MN...JUST S AND E OF FSD...SHUD STEADILY DECREASE THRU 06Z AS STORM INTENSITY DECREASES. MVFR CIGS AND MVFR TO IFR VSBYS WITH THIS CONVECTION AND WITH LINGERING SHOWERS WILL BE LOCAL. MORE GENERAL MVFR CIGS AND MVFR VSBYS IN RAIN AND FOG WILL GRADUALLY SPREAD OVER AREA FROM THE NW THRU 12Z WITH AREAS OF CIGS BLO 1K FEET DEVELOPING MOSTLY NRN PART OF FORECAST AREA. AFT 12Z LOWER VSBYS WILL DECREASE STEADILY FROM THE W AS PCPN DECREASES...WITH LOW CIGS IMPROVING MORE SLOWLY. CIGS LIKELY TO REMAIN 1-3K FEET MUCH OF AREA THRU 25/00Z IN STRATIFIED/TRAPPED LOW LEVEL MOISTURE. SUBSIDENCE MAY IMPROVE THESE CIGS SOME AFT 25/00Z BUT THIS MAY BE TRICKY IN LOW LEVEL FLOW WHICH QUICKLY BECOMES LIGHT AROUND THAT TIME. / WILLIAMS && .PREV DISCUSSION... FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...COULD STILL SEE AN ISOLATED/SCATTERED TRW ALONG WEAK BOUNDARY NEAR KYKN-KSPW LINE WHERE A LITTLE BETTER CLEARING HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S AS OF 19Z. OTHER ISOLATED RW- ALONG XTRM NORTHERN EDGE OF CWA ALONG PREVIOUS BOUNDARY THROUGH SUNSET. SURFACE LOW TO SLIDE OVER KSUX AND THEN STALL OUT TONIGHT BEFORE BEING SHEARED OUT SUNDAY. WILL NEED TO KEEP CHC/SCT POPS THROUGH TONIGHT. LOWS TONIGHT TRICKY WITH WIDESPREAD CLOUD COVER AND WINDS ANYWHERE FROM CALM UNDER THE LOW TO SOUTHEAST IN THE SOUTHEASTERN AREAS AND NORTH IN THE WESTERN AREAS. SHOULD SEE WIDESPREAD STRATUS TONIGHT INTO SUNDAY MORNING FOR MOST AREAS. /MG UPR LOW WL CONTINUE TO SLOWLY FILL BY PV DESTRUCTION AND WANDER INTO SRN MN AND NRN IA ON SUNDAY. LINGERING PCPN LKLY TO CONTINUE IN DEFORMATION ALG AND AHEAD OF TROUGH AXIS...THEN GRADUALLY FADE TO OBLIVION ALONG WITH THE WIND FIELDS THROUGH THE DAY. WK ELEVATED INSTABILITY NOTED IN FAR ERN CWA...SO MENTION OF ISOLD T CONTINUED IN MORNING HOURS. POTENTIAL FOR TMPS TO WARM INTO MID 60S ACRS NW IA...WITH MID TO UPPER 50S BACK TO THE NW UNDER THE MORE PERSISTENT CLOUDS. PCPN LKLY TO BE LACKING SUNDAY NIGHT WITH BRIEF WK RIDGING AHEAD OF THE NEXT IMPRESSIVE NRN STREAM WAVE...SEEN PUNCHING TOWARD WA COAST LT THIS AFTN. LOW LVL FLOW NOT LKLY TO FLUSH OUT LOW LVL MOISTURE AND LKLY NOT LOWER CLOUDS FROM PARTS OF ECNTRL SD/SW MN...BUT SOME CLRG THRU SERN SD/NW IA MAY LEAD TO SOME PATCHY FOG. OVERNIGHT TMPS REMAIN WELL ABOVE NORMAL AS FLOW TURNS TOWARD SLY...STRONGER THRU WRN CWA. IMPACT OF 160-180 KT JET STREAM WL BE TO CARVE OUT AN IMPRESSIVE NEGATIVE TILT TROUGH ACRS THE CNTRL PLAINS ON MONDAY. PRECIPITATION WL START TO BREAK OUT DURING THE EARLY TO MID MORNING ALG THE WRN BORDER...BECOMING MORE WIDESPREAD DUE TO THE STRONG LIFT. MODEL PROFILES SEEMINGLY ARE A BIT SHY ON TEMPERATURE AND MOISTURE...AND A SMALL ADJUSTMENT WOULD CREATE ENOUGH INSTABILITY FOR A LEAST A MENTION OF THUNDER ATTM. IN FACT...DEGREE OF DEEP LYR SHEAR AND STRENGTH OF LIFT WOULD SUGGEST A THREAT FOR SVR STORMS AS WELL THRU LOWER MO VLY INTO NW IA. PUSHED POPS UP TO CATEGORICAL FROM LATE AFTN ALG FRONTAL BNDRY...AND CONTINUED THRU THE ERN HALF OF THE CWA DURING THE EVENING. PROBABLY THE MOST HIGH IMPACT ELEMENT OF FCST THRU SHORT TERM WL BE THE WIND. AS LOW DEEPENS MON NIGHT INTO TUE TO THE NORTH AND EAST OF AREA...GRADIENT STRENGTHENS ENOUGH TO GIVE THOUGHTS TOWARD NEED OF HIGH WIND WATCH...WITH 50-60 KTS IN THE MIXED LYR ON PROFILES. STRONG CONSENSUS TO EXTREME DEPTH OF DEVELOPING LOW...WITH SOME DIFFERENCES ON WHERE THIS DEVELOPMENT WL TAKE PLACE...AND HOW QUICKLY MONDAY NIGHT INTO EARLY TUE. FOR THIS REASON...WL HOLD OFF ON HIGH WIND WATCH...BUT EXPECT THAT WIND ADVY WL BE SLAM DUNK FOR AS EARLY AS LTR MONDAY NIGHT IN SOME LOCATIONS IN ERN SD. ONE ITEM OF NOTE WL BE TO WATCH FOR A POTENTIAL MONTHLY PRESSURE RECORD IF DEVELOPMENT CAN OCCUR CLOSER TO THE FSD AREA. TUE MAY END UP WITH LESSER PRECIP...AND IN FACT COULD MIX FAIRLY MILD THRU SRN TIER AWAY FROM MORE EXTENSIVE CLOUD SHIELD OR ANY LIGHT PCPN THRU NRN CWA. THE EXTENDED RANGE /TUE NIGHT THRU SAT/ WL DEAL MAINLY WITH THE SLOW WIND DOWN OF THE INTENSE VORTEX AS IT PULLS SLOWLY AWAY THRU THU. STILL VERY WINDY ON WED...AND BREEZY THRU ERN CWA ON THU. SETTLED ON SLOWER PROGRESSION TO SYSTEM...AND MORE DIGGY SLN TOWARD END OF WEEK THRU WRN US PER ENSEMBLE SUPPORT OF EC. FOR NOW...KEPT PRECIP MENTION ONLY ALONG WITH PASSAGE OF SECONDARY LOBE WRAPPING AROUND LTR WED/WED NIGHT...AND WHILE TYPE WOULD BE LARGELY SNOW VIA WET BULB...DID KEEP MIX TO COVER THE EARLIER/WARMER PERIOD IN NIGHT. FAIRLY ENCOURAGED BY POTENTIAL FOR THE PROGRESSIVE PATTERN TO ALLOW TMPS TO WARM NICELY BY SAT...AS MEAN RIDGE SETS UP AHEAD OF NEXT WRN TROUGH. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Oct 23, 4:31 AM CDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 431 AM CDT SAT OCT 23 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 431 AM CDT SAT OCT 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. THERE IS NO CHANCE FOR SEVERE THUNDERSTORMS. FLOODING... MINOR FLOODING WILL CONTINUE UNTIL FURTHER NOTICE ON THE MISSOURI RIVER...UPSTREAM OF GAVINS POINT DAM NEAR NIOBRARA...SPRINGFIELD AND VERDEL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 23, 5:14 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT SAT OCT 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 NW JEFFERSON 42.63N 96.61W
10/23/2010 E0.75 INCH UNION SD TRAINED SPOTTER
&&
KWEISSERLocal storm report, Oct 23, 5:24 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT SAT OCT 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 7 S ORANGE CITY 42.90N 96.04W
10/23/2010 E1.00 INCH PLYMOUTH IA PUBLIC
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 3:21 PM CDT | High Wind Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.